Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Tulsa, OK

May 8, 2009Cherokee County, Delaware County, Mayes County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 8, 2009, 7:58 PM CDT for Cherokee County, Delaware County, Mayes County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 7:58 PM CDT (00:58 UTC)
Expired
May 8, 2009, 9:00 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK

The radar

The Tulsa radar (KINX), 45 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:52 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 090058
SVRTSA
OKC021-041-097-090200-
/O.NEW.KTSA.SV.W.0185.090509T0058Z-090509T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHWESTERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  CENTRAL MAYES COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 900 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR PRYOR...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRYOR...LOCUST
  GROVE...SALINA...SPAVINAW...ROSE...CHLOETA AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3644 9493 3617 9490 3611 9491 3615 9541
      3633 9541
TIME...MOT...LOC 0058Z 266DEG 15KT 3625 9532

$$
3 follow-up statements
000 
WWUS54 KTSA 090114
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 PM CDT FRI MAY 8 2009

OKC021-041-097-090200-
/O.CON.KTSA.SV.W.0185.000000T0000Z-090509T0200Z/
DELAWARE OK-CHEROKEE OK-MAYES OK-
814 PM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL MAYES...NORTHERN CHEROKEE AND SOUTHWESTERN DELAWARE
COUNTIES...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES WEST OF SALINA...MOVING EAST AT 15
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOCUST GROVE...
SALINA...ROSE...SPAVINAW...CHLOETA AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3618 9531 3636 9527 3644 9493 3617 9490
      3611 9491
TIME...MOT...LOC 0114Z 261DEG 14KT 3627 9525

$$
000 
WWUS54 KTSA 090129
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT FRI MAY 8 2009

OKC021-041-097-090200-
/O.CON.KTSA.SV.W.0185.000000T0000Z-090509T0200Z/
DELAWARE OK-CHEROKEE OK-MAYES OK-
829 PM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN MAYES...NORTHERN CHEROKEE AND SOUTHWESTERN DELAWARE
COUNTIES...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SALINA...MOVING EAST AT 15 MPH. IN 
ADDITION...THERE WAS A SECOND STORM 5 MILES SOUTH OF SALINA.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPAVINAW...
ROSE...CHLOETA AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3617 9523 3638 9519 3644 9493 3617 9490
      3611 9491
TIME...MOT...LOC 0128Z 270DEG 14KT 3625 9515

$$
000 
WWUS54 KTSA 090143
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT FRI MAY 8 2009

OKC021-041-097-090200-
/O.CON.KTSA.SV.W.0185.000000T0000Z-090509T0200Z/
DELAWARE OK-CHEROKEE OK-MAYES OK-
843 PM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN MAYES...NORTHERN CHEROKEE AND SOUTHWESTERN DELAWARE
COUNTIES...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROSE...MOVING EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSE AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3616 9516 3630 9514 3633 9492 3617 9490
      3611 9491
TIME...MOT...LOC 0143Z 272DEG 18KT 3622 9504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:42 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 8, 6:42 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT FRI MAY 8 2009

...MESOSCALE UPDATE...

.DISCUSSION...
THE CAP INDEX NUMBERS HAVE INCREASED AROUND THE INITIAL STORM THAT
DEVELOPED IN NORTHEAST SEMINOLE COUNTY.  IN ADDITION...IT APPEARS
THE SOUTHBOUND BOUNDARY MAY WELL BE UNDERCUTTING THE UPDRAFTS.

A ZONE OF WEAKER CAP EXISTS AHEAD OF THE WEAK CONVECTION FROM
CHEROKEE COUNTY TO THE LAKE EUFAULA AREA.  BUT THIS AREA HAS SHIFTED
AWAY FROM THE CURRENT SHOWERS.

A SLOW INCREASE IN RADAR ECHOES IS UNDERWAY IN SOUTH-CENTRAL
OKLAHOMA...THESE MAY BE THE BEGINNING OF THE CONECTION SEEN IN THE
MODEL DATA.  ALSO WE ARE NOTING SOME INCREASE OF ECHOES
AROUND TULSA...NORTH OF THE BOUNDARY...SUGGESTING SOME LARGER
SCALE LIFT IS ARRIVING FROM THE WEST.  SO OVERALL AN INCREASE
IN THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT COUPLE OF HOURS.

ANY CELLS WOULD HAVE A HAIL THREAT...WE WILL HAVE TO MONITOR
THE TRENDS IN CAP INDEX TO SEE IF ANY SURFACE-BASED CELLS CAN
OCCUR.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 8, 5:04 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT FRI MAY 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI MAY 8 2009

...THREAT OF SEVERE WEATHER AND HEAVY RAINFALL CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF INTERSTATE 40.
ONSET...IMMINENT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF BRISTOW...TO WAGONER OKLAHOMA...TO
               SPRINGDALE AND EUREKA SPRINGS ARKANSAS LINE.
ONSET...IMMINENT.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA SOUTH OF INTERSTATE 40.

FLASH FLOOD.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF A MCALESTER TO FORT SMITH LINE.
ONSET...THIS EVENING.

AREA AT GREATEST RISK..FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL
                               ARKANSAS.

HEAVY RAIN.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF BRISTOW...TO WAGONER OKLAHOMA...TO
               SPRINGDALE AND EUREKA SPRINGS ARKANSAS LINE.
ONSET...IMMINENT.

DISCUSSION...
THE STRONG CAPPING INVERSION HAS BEEN WEAKENING QUICKLY THE PAST
FEW HOURS AND SHOWER AND THUNDERSTORMS ARE TRYING TO DEVELOP
ALONG A COLD FRONT THAT STRETCHED FROM NEAR OKMULGEE TO NORTH
OF TAHLEQUAH AND BENTONVILLE ARKANSAS. SHOWERS AND THUNDERSTORMS
WERE TRYING TO FORM JUST BEFORE 5 PM ALONG THIS FRONT IN OKLAHOMA.
THE STORMS ARE EXPECTED TO QUICKLY DEVELOP THIS EVENING
AND WITH STRONG INSTABILITY WILL QUICKLY TRANSITION TO SEVERE
WEATHER.  WHILE MOST STORMS INITIALLY WILL REMAIN CONFINED TO
THE FRONTAL ZONE...WHICH WOULD LIMIT TORNADIC POTENTIAL...THERE
REMAINS A LIMITED TORNADIC THREAT GIVEN THE POTENTIAL FOR DEVIANT
STORM MOTIONS IN SUCH AN UNSTABLE ATMOSPHERE.  AS THE EVENT
UNFOLDS...A LARGE THUNDERSTORM COMPLEX IS POSSIBLE ACROSS
SOUTHEAST OKLAHOMA WHERE THE FRONTAL BOUNDARY WILL SLOW...
INCREASING THE RISK FOR FLASH FLOODING. AT THIS TIME...RAIN
FALL IS EXPECTED TO BE LIMITED BY THE SPEED OF THE STORMS BUT
SHOULD MULTIPLE STORMS MOVE OVER THE SAME AREA...THE CUMULATIVE
FROM THE STORMS COULD CAUSE FLASH FLOOD PROBLEMS AND THIS
WILL BE MONITORED CLOSELY.  ALSO...SEVERAL AREA RIVERS REMAIN
IN FLOOD AND WILL BE SLOW TO RECEDE GIVEN ANY FURTHER HEAVY
RAINFALL TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH THE MIDDLE
OF NEXT WEEK.  THE FOCUS WILL BE THE STALLED FRONTAL
BOUNDARY THROUGH EARLY NEXT WEEK...WITH THE NEXT STORM
SYSTEM AND FRONTAL PASSAGE BY MID NEXT WEEK.  HEAVY RAINFALL
WILL REMAIN A CONCERN THROUGH THE WEEKEND...ESPECIALLY OVER
SOUTHEAST OKLAHOMA.  ADDITIONALLY...THERE WILL LIKELY
REMAIN SOME LEVEL OF SEVERE WEATHER POTENTIAL WITH EACH
THUNDERSTORM EVENT DURING THE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 8, 7:19 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT FRI MAY 8 2009

OKZ061-062-090100-
MAYES OK-ROGERS OK-
719 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ROGERS AND SOUTHWESTERN MAYES

AT 719 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIAWAH...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CLAREMORE...TIAWAH...PRYOR...MURPHY...
CHOUTEAU...LOCUST GROVE AND SALINA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3638 9515 3611 9515 3617 9563 3633 9562
TIME...MOT...LOC 0019Z 268DEG 18KT 3624 9556

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:19 PM CDTSpecial Weather StatementTSAMayes41 min
May 8, 8:52 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware53 min
May 8, 8:53 PM CDTSpecial Weather StatementTSAOkfuskee67 min
May 8, 9:09 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee66 min
May 8, 9:36 PM CDTSpecial Weather StatementTSAMuskogee24 min
May 8, 9:44 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee61 min
May 8, 9:54 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee, Pittsburg37 min
May 8, 9:58 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner62 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningTSAAdair54 min
May 8, 10:24 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah36 min
May 8, 10:32 PM CDTSpecial Weather StatementTSAAdair28 min
May 8, 10:39 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee30 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee64 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningTSAMcIntosh26 min
May 8, 10:46 PM CDTTornado WarningTSAMuskogee, Sequoyah44 min
May 8, 11:14 PM CDTSpecial Weather StatementTSAPittsburg46 min
May 8, 11:20 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg40 min
May 8, 11:28 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah62 min
May 8, 11:30 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg22 min
May 8, 11:34 PM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah56 min
May 8, 11:38 PM CDTSpecial Weather StatementTSALatimer37 min
May 8, 11:40 PM CDTTornado WarningTSAHaskell, LeFlore, Sequoyah50 min
May 8, 11:57 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg25 min
May 9, 12:23 AM CDTSevere Thunderstorm WarningTSALeFlore67 min
May 9, 12:36 AM CDTSpecial Weather StatementTSAPittsburg24 min
May 9, 12:42 AM CDTSevere Thunderstorm WarningTSAPittsburg33 min
May 9, 1:03 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg42 min
May 9, 1:31 AM CDTSpecial Weather StatementTSAPittsburg29 min
May 9, 1:32 AM CDTSpecial Weather StatementTSALatimer, LeFlore58 min
May 9, 2:17 AM CDTSpecial Weather StatementTSALeFlore58 min
May 9, 10:59 AM CDTSpecial Weather StatementTSAHaskell, Latimer, Pittsburg46 min
May 9, 11:47 AM CDTSpecial Weather StatementTSALatimer, LeFlore, Pushmataha43 min
May 9, 11:55 AM CDTSpecial Weather StatementTSAChoctaw35 min
May 9, 12:03 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha57 min
May 9, 12:27 PM CDTSpecial Weather StatementTSAChoctaw33 min
May 9, 12:31 PM CDTSevere Thunderstorm WarningTSAChoctaw44 min
May 9, 1:15 PM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha2 hr
May 9, 1:17 PM CDTSpecial Weather StatementTSAChoctaw28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.